management of digital (toe) necrosis due to levophed

  1. How is toe necrosis managed in your instituitons when it is a result of levophed administration?

    chelle
    •  
  2. 22 Comments

  3. by   BULLYDAWGRN
    amputation...
  4. by   meandragonbrett
    phentolamine or amputation. Please tell me there was a good reason for levo to be running through a PIV in a foot?
  5. by   Diary/Dairy
    I have seen toes get necrotic just from running pressors, not because it was run through the feet.

    Amputation is about the only answer - you are using levo to preserve the vital organs......the periphery gets sacraficed.
  6. by   meandragonbrett
    Quote from diarygirl512
    I have seen toes get necrotic just from running pressors, not because it was run through the feet.

    Amputation is about the only answer - you are using levo to preserve the vital organs......the periphery gets sacraficed.



    I read the OP wrong. Read it as if the levo had infiltrated.
  7. by   Diary/Dairy
    No prob....
  8. by   cardiacRN2006
    I've had levo maxed out along with a slew of other pressors and have never seen a necrotic digit because of it.

    But I agree, if it's necrotic, it might need to be amputated...
  9. by   nurseabc123
    Quote from cardiacRN2006
    I've had levo maxed out along with a slew of other pressors and have never seen a necrotic digit because of it.

    But I agree, if it's necrotic, it might need to be amputated...
    Happens all of the time. Necrotic toes, fingers, even tongues. Honestly, most of these patients die (that I have seen) and the management of necrotic digits really never becomes an issue.

    edit: yeah, i forgot to add that these patients are usually septic, hit+, or in dic.
    Last edit by nurseabc123 on Dec 11, '07
  10. by   Diary/Dairy
    I think I have seen necrosis more in septic patients - probably partially due to the DIC-like effect of all the microemboli...
  11. by   blueheaven
    Quote from cardiacRN2006
    I've had levo maxed out along with a slew of other pressors and have never seen a necrotic digit because of it.

    But I agree, if it's necrotic, it might need to be amputated...
    I've not seen it very often, but when it happens usually the person is on a totally outrageous dose (far above recommended dose). We have guideliines as far as maxing out on the pressors. We amputated the toes.
  12. by   cardiacRN2006
    Quote from diarygirl512
    I think I have seen necrosis more in septic patients - probably partially due to the DIC-like effect of all the microemboli...

    Me too. I have seen it tons of times in DIC, but never r/t levo...
  13. by   cvicurn88
    Have you ever heard the saying, "levophed, leave them dead." I know it sounds harsh. The reason for this saying is because of the degree of constriction levophed causes to maintain blood pressure. It increases the svr so dramatically to ensure the blood is perfusing the heart/brain/etc. The first things that show the effect of this "clamping down" are the fingers, toes, earlobes. I have even seen the tip of a nose become cyanotic due to levophed. The pt. is obviously very sick if he/she requires high doses of levphed and may also be on other pressors such as neo, vasopressin or epi gtts. It is not unusual for a pt. that requires high doses of levophed to have necrotic digits, thus amputations.
  14. by   Christie RN2006
    I have seen my share of mottling, necrosis and cold extremities due to pressors. If they are to the point that they need pressors that badly just to survive, they had better be willing to sacrifice a few toes. I have only seen one case get bad enough that the person actually lost toes, they ended up dying from their illnesses.

    If the toes are bad enough that they are beyond repair, we will amputate.

close